Stopping SSRI antidepressants

I’m not sure who coined the phrase “discontinuation symptoms” for what many patients feel when they go off antidepressants. “Withdrawal” seems to better describe the feeling that as many as a third of patients get:

Agitation, anxiety, chills, sweating, dizziness, feeling down, fatigue, headache, insomnia, irritability, muscle aches, nausea, numbness, runny nose, and tremor, as noted by the web site UpToDate.

The biggest culprits are drugs with shorter half-lives, meaning those your body clears out faster. Prozac is least likely to cause withdrawals. SNRIs like Effexor are problems. Lexapro, Celexa, and Zoloft, in the middle. Paxil is the worst.

Most of my patients get off such drugs without symptoms. I try to warn them when I start the drugs not to stop suddenly. If a patient has taken an antidepressant for three weeks or more, they should probably taper the dose over two to four weeks.

Withdrawal symptoms usually stay mild, and disappear within two weeks without intervention.

<span>%d</span> bloggers like this: